Alert archive / Iowa / Freeze Warnings in 2018

Freeze Warning 2, NWS La Crosse, WI

October 11, 20187 counties in Minnesota; 7 counties in Wisconsin; 8 counties in Iowa

NWS La Crosse, WI issued this freeze warning at Oct 11, 2018, 2:39 AM CDT for 7 counties in Minnesota; 7 counties in Wisconsin; 8 counties in Iowa. It took effect at Oct 12, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 2:39 AM CDT (07:39 UTC)
In effect from
Oct 12, 2018, 1:00 AM CDT
Expired
Oct 12, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS73 KARX 110739
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
239 AM CDT Thu Oct 11 2018

...Freezing Temperatures Tonight...

.Cold air settles across the region for the latter half of the
week, and will result in freezing temperatures later tonight into
early Friday morning. The anticipated freeze will likely bring an
end to the growing season. 

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-111545-
/O.NEW.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
239 AM CDT Thu Oct 11 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

The National Weather Service in La Crosse has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Friday. 

* TEMPERATURE...lows in the upper 20s to near freezing. 

* IMPACTS...Any cold sensitive plants will be damaged or killed 
  if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
080 
WWUS73 KARX 111410
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
910 AM CDT Thu Oct 11 2018

...Freezing Temperatures Tonight...

.Cold air settles across the region for the latter half of the
week, and will result in freezing temperatures later tonight into
early Friday morning. The anticipated freeze will likely bring an
end to the growing season.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-112300-
/O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
910 AM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...lows in the upper 20s to near freezing.

* IMPACTS...Any cold sensitive plants will be damaged or killed 
  if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Wetenkamp
805 
WWUS73 KARX 112035
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
335 PM CDT Thu Oct 11 2018

...Freezing Temperatures Tonight...

.Cold air settles into the region tonight with low temperatures
expected to drop into the upper 20s to around 30. This will likely
damage most cold sensitive plants, ending the growing season for
most areas.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-120900-
/O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
335 PM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...lows in the upper 20s to near freezing.

* IMPACTS...Any cold sensitive plants will be damaged or killed 
  if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
825 
WWUS73 KARX 120041
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
741 PM CDT Thu Oct 11 2018

...Freezing Temperatures Expected Tonight...

.As cold air continues to move into the region tonight,
temperatures will likely dip below the freezing mark in most
areas. This will likely damage most cold sensitive plants.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-121100-
/O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
741 PM CDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...lows in the upper 20s to near freezing.

* IMPACTS...Any cold sensitive plants will be damaged or killed 
  if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

&&

$$
Shea
294 
WWUS73 KARX 120931
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
431 AM CDT Fri Oct 12 2018

...Freezing Temperatures Expected This Morning...

.Temperatures have fallen into the mid and upper 20s across much
of southeast Minnesota and northeast Iowa. This will likely bring
an end to the growing season there. Meanwhile, persistent clouds 
have kept temperatures in the lower and mid 30s. These areas will 
likely see some areas of frost this morning.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-121400-
/O.CON.KARX.FZ.W.0002.000000T0000Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
431 AM CDT Fri Oct 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the mid and upper 20s in northeast Iowa
  and southeast Minnesota, and in the lower and mid 30s in
  southwest and west-central Wisconsin.

* IMPACTS...Any cold sensitive plants will be damaged or killed 
  if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

&&

$$

Boyne
388 
WWUS73 KARX 121342
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
842 AM CDT Fri Oct 12 2018

...Freeze Hit Some Areas Overnight...

.Temperatures dipped below freezing for several hours last night,
mainly across parts of southeast Minnesota and northeast Iowa.
Counties along the Mississippi and Wisconsin Rivers stayed a bit
warmer and may have not had a killing freeze.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-121445-
/O.EXP.KARX.FZ.W.0002.000000T0000Z-181012T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
842 AM CDT Fri Oct 12 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

A freeze occurred or is occurring in southeast Minnesota and
northeast Iowa this morning. The Freeze Warning will expire at 9AM
as temperatures warm slightly today.

Additional freeze warnings may still be needed for parts of the
area depending on how temperatures pan out over the next few days.

$$

Shea

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 10, 11:33 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 10, 11:33 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1133 PM CDT Wed Oct 10 2018

.SHORT TERM...(This evening through Thursday)
Issued at 324 PM CDT Wed Oct 10 2018

Main forecast concerns in the short term are on strong westerly
winds tonight into Thursday morning and much colder temperatures
moving in.

Low pressure will track from north-central Wisconsin into eastern
Upper Michigan this evening. Much colder air moves into the region
behind the low along with strong northwest winds. Look for winds to
increase to 15 to 25 mph tonight with gusts to around 40 mph
possible in open unsheltered areas.  A few showers may linger across
areas mainly north of Interstate 90 tonight and cannot rule out a
few snow flakes mixing in over north-central Wisconsin late tonight.
Look for temperatures to fall into the mid and upper 30s overnight.

High pressure gradually builds into the region on Thursday into
Thursday night with rather cold air settling in. Highs on Thursday
will struggle to get out of the 30s at many locations and a
persistent northwest winds will make it feel even colder.

.LONG TERM...(Thursday night through Wednesday)
Issued at 324 PM CDT Wed Oct 10 2018

Main forecast concerns in the long term are on continued colder
temperatures.

A widespread freeze is expected across the area Thursday night which
will likely end the growing season.  Look for low temperatures to
fall into the upper 20s at most locations.  A freeze warning will
likely be needed.  We could see slightly warmer temperatures return
on Saturday ahead of the next cold front with highs edging into the
lower 50s.  Then, cold air returns for Sunday with 850 mb
temperatures falling into the -6 to -10 C range. Highs on Sunday
will once again only be in the upper 30s to lower 40s.  A chilly
night is in store for the region Sunday night with lows expected to
drop back into the 20s at most locations. Aside from small
precipitation chances on Saturday with the passage of a cold
front, better chances for precipitation return Tuesday. The cool
pattern will remain over the region through at least the middle
of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1133 PM CDT Wed Oct 10 2018

Large cold air advection stratus field is producing IFR to VFR
conditions from north to south across the area, while main TAF sites
remain mainly in the MVFR range. Should see fairly steady conditions
through the overnight as strong west to northwest winds continue on
back side of departing surface low. Still seeing some occasional
light rain or drizzle, but impact is very spotty.

Still some questions on how fast conditions might improve tomorrow
but continued a slow, gradual lift to MVFR through the day, with
eventual VFR as drier air from above mixes down. Unsure on how
quickly clouds may scatter out so will have to be monitored for
trends.

&&

.HYDROLOGY...
Issued at 324 PM CDT Wed Oct 10 2018

Flooding will continue on some area rivers. Look for elevated
water levels to continue into this weekend. Be sure to monitor the
latest river forecasts if you live near or have interests along
area rivers. See the latest river/flood statements for details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Shea
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Oct 10, 11:02 AM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1102 AM CDT Wed Oct 10 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1102 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues on some rivers. See the latest flood
statements for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated water levels and some flooding will continue through
the weekend.

Widespread freezing temperatures are expected Friday morning.

.SPOTTER INFORMATION STATEMENT...

Flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

Nearby

Freeze Warnings in Iowa, 2018Freeze Warnings in Minnesota, 2018Freeze Warnings in Wisconsin, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.